Alert archive / Alabama / Special Weather Statements in 2019

Special Weather Statement, NWS Mobile, AL

August 4, 2019Butler County, Conecuh County, Crenshaw County, Alabama

NWS Mobile, AL issued this special weather statement at Aug 4, 2019, 1:01 PM CDT for Butler County, Conecuh County, Crenshaw County, Alabama. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 4, 2019, 1:01 PM CDT (18:01 UTC)
Expired
Aug 4, 2019, 1:45 PM CDT
In force
44 min
Issued by
NWS Mobile, AL

Counties Butler County, AL, Conecuh County, AL, Crenshaw County, AL

The radar

The Ft Rucker radar (KEOX), 92 km from the middle of the area, began a volume at 18:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 4, 1:41 PM CDTTSTM WND DMG4 N Glenwood, ALEMERGENCY MANAGER REPORTS TREES AND POWER LINES DOWN NEAR AND ALONG NORTH GOSHEN RD. TIME ESTIMATED BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 6.0 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2019-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 77 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2019-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
77 J/kg
Mixed-layer CIN
-125 J/kg
Mixed-layer LCL
1152 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

117 
WWUS84 KMOB 041801
SPSMOB

Special Weather Statement
National Weather Service Mobile AL
101 PM CDT Sun Aug 4 2019
 
ALZ054>058-060-041845-
Wilcox AL-Monroe AL-Conecuh AL-Butler AL-Covington AL-Crenshaw AL-
101 PM CDT Sun Aug 4 2019

...STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING COUNTIES...
BUTLER...NORTHEASTERN MONROE...CRENSHAW...SOUTHEASTERN WILCOX...
NORTHEASTERN CONECUH AND NORTHERN COVINGTON COUNTIES UNTIL 145 PM
CDT...

At 1258 PM CDT, the strong thunderstorm was located 6 miles northwest
of Rutledge, or 8 miles northwest of Luverne, moving east at 20 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Greenville, Evergreen, Luverne, Georgiana, Brantley, McKenzie, Red
Level, Rutledge, Dozier, Gantt, Glenwood, Pine Apple, Petrey, I65 And
US 84 and Highland Home.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3153 8620 3135 8620 3139 8709 3205 8696
      3205 8686 3196 8686 3196 8641 3205 8640
      3205 8630 3197 8630 3196 8619 3189 8617
      3179 8620 3179 8615 3166 8615 3166 8616
      3162 8618 3162 8615 3154 8614
TIME...MOT...LOC 1758Z 268DEG 18KT 3181 8636 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this special weather statement went out at Aug 4, 12:47 PM CDT, 14 minutes earlier.

Area forecast discussion, Aug 4, 12:47 PM CDT, 14 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
1247 PM CDT Sun Aug 4 2019

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...
04/18Z issuance...Primarily VFR conditions through the period, but
with periods of MVFR (and locally brief IFR) in and near scattered
to occasionally numerous showers and thunderstorms this afternoon
and again developing by late morning on Monday. Some strong and
gusty winds possible in and near the showers and storms as well.
Convective coverage and intesity will decrease into the evening
and shift back offshore overnight. Light prevailing surface winds
expected to continue, primarily a southlerly component this
afternoon and again by late Monday morning, light and variable
overnight tonight, except near the coast where light offshore flow
will be possible. 12/DS

&&

.PREV DISCUSSION... /issued 635 AM CDT Sun Aug 4 2019/

DISCUSSION...Updated for latest aviation discussion below.

AVIATION...
12Z issuance...Upper end MVFR conditions with scattered shra and
westerly winds around 10 knots will start the forecast along the
coast, general VFR conditions and light winds inland. The rain
will shift inland and increase in strength and coverage this
morning into the afternoon, bringing low to mid level MVFR
conditions. Winds will increase to 5 to 10 knots inland, around 10
knots along the coast. Impact to operations are possible late
this morning into this afternoon as coverage increases. Coverage
and strength will decrease into the evening and shift back
offshore overnight, with general VFR conditions expected by 06z.
Winds will become light overnight over most of the area, but
remain around 10 knots along the immediate coast. /16

PREV DISCUSSION... /issued 445 AM CDT Sun Aug 4 2019/

NEAR TERM /Now Through Sunday night/...An upper trough stretching
southwest across the Southeast and Lower Mississippi River Valley
to the western Gulf of Mexico remains stationary through the Near
Term. A weakly organized surface ridge stretching west over the
central and southern Gulf will become a bit more organized,
bringing a more organized, moisture-maintaining southwesterly flow
to the region.

Today through tonight, several weak shortwaves move through the
upper trough, bringing increased mid-level instability to the
region. Combined with the moist airmass in place over the region,
showers and thunderstorms are likely today, with a decrease in
coverage tonight, along with a shift in placement to offshore. A
few thunderstorms may become strong to marginally severe as
instability rises with the day's heating (MLCapes generally
topping out around 1500 J/kg), weak shear again will limit more
organized severe convection, and wet microbursts will be the
primary mode of damage. Localized ponding of water is possible in
poor drainage areas with slow movement of the thunderstorms that
do develop. Temperatures today will top out close to seasonal
norms, with highs around 90 inland, upper 80s along the coast.
Tonight, the convection will quickly decrease in coverage and
intensity with the loss of the day's heating, and shifts offshore.
Temperatures tonight around seasonal are expected, with lows
around 70 inland low to mid 70s near the coast. /16

SHORT TERM /Monday Through Tuesday night/...The upper trough
extending from the lower Great Lakes to the northern Gulf of
Mexico will finally shift eastward toward the eastern seaboard
through Monday night. A pair of 60-80 knot upper level jets
exiting south central Canada and the northern Great Plains on
Tuesday will then act to reinforce the eastern seaboard trough on
Tuesday. Meanwhile, the large upper high pressure system centered
over the desert southwest will remain in place through the period.
However, an upper ridge will begin to build southeastward from
the upper high over the lower Mississippi River region and
northwest Gulf of Mexico Tuesday night. The surface ridge over
the Gulf of Mexico will maintain a light southwest wind flow over
the forecast area, keeping precipitable water values between 1.7
to 2 inches.

Convection will primarily be diurnally driven, with daytime
surface heating bringing MLCape values into the 1200-2000 J/kg
range on Monday, and the 1500-2500 J/kg range on Tuesday.
Scattered to numerous showers and thunderstorms will occur both
days, followed by decreasing coverage during the evening hours.
Dry conditions are expected after midnight each night inland
areas, with isolated to low-end scattered showers and a few
thunderstorms remaining across the far southern sections.

DCape values are expected to stay below 800 J/kg, and wind shear
remains nearly non-existent, so severe weather is not anticipated
though a few strong storms with wind gusts near 40 mph along with
frequent cloud to ground lightning can't be ruled out. Due to the
slow movement of showers and thunderstorms some minor flooding
mostly on the local level where drainage is usually poor will also
be possible. Temps will remain near or just above seasonal levels.
/22

LONG TERM /Wednesday Through Saturday/...A stronger upper level jet
of 70-100 knots exiting south central Canada Wednesday night will
dive southeastward on Thursday, carving out a large trough over
eastern Canada and the northeast conus. Meanwhile, the upper high
will shift slightly eastward, with the extension of an upper
ridge building further east over the deep south and northern Gulf
of Mexico through the remainder of the long term. Lower
precipitation chances are expected through the period, with mainly
scattered daytime convection occurring through the long term,
with the exception of Thursday when mainly isolated daytime
convection is expected. We will also see a slight increase in high
temps the latter half of the week due to stronger insolation,
with highs ranging from 92 to 96 degrees, and heat indices ranging
from 100 to 106 degrees. /22

MARINE...A surface ridge will build west over the Gulf of Mexico
into the coming week, bringing a more organized light to at times
moderate southwest to west flow to area waters. An offshore
component to winds near the coast is likely overnight into the
early morning hours. Daily late night into morning showers and
thunderstorms can bring locally strong and variable winds along
with greatly reduced visibilities in very heavy rain. Waterspouts
will also be possible in the early morning hours today. /16

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Aug 4, 5:34 AM CDT, 7 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Mobile AL
534 AM CDT Sun Aug 4 2019

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-051045-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland-
Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-
Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George-
534 AM CDT Sun Aug 4 2019

This Hazardous Weather Outlook is for south central Alabama,
southwest Alabama, northwest Florida and southeast Mississippi.

.DAY ONE...Today and Tonight.

A few strong thunderstorms will be possible this afternoon into the
evening. Gusty straight line winds and frequent cloud to ground
lightning will be the main threats with the stronger storms. Ponding
of water in poor drainage areas is also possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Scattered to perhaps numerous storms during the outlook may contain
brief strong gusty winds and frequent lightning activity.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ630>636-650-655-670-675-051045-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay-
Eastern Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola FL
out 20 NM-Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
534 AM CDT Sun Aug 4 2019

This Hazardous Weather Outlook is for the coastal waters of Alabama
and northwest Florida.

.DAY ONE...Today and Tonight.

Winds, waves and seas will be locally higher in and near storms.
Frequent lightning will be likely in the strongest storms.
Waterspouts are also possible this morning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Winds, waves and seas will be locally higher in and near isolated to
scattered storms through the coming week. Frequent lightning will be
likely in the strongest storms.

In the hours before

Special weather statement, Aug 4, 1:01 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Mobile AL
101 PM CDT Sun Aug 4 2019

ALZ054>058-060-041845-
Wilcox AL-Monroe AL-Conecuh AL-Butler AL-Covington AL-Crenshaw AL-
101 PM CDT Sun Aug 4 2019

...STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING COUNTIES...
BUTLER...NORTHEASTERN MONROE...CRENSHAW...SOUTHEASTERN WILCOX...
NORTHEASTERN CONECUH AND NORTHERN COVINGTON COUNTIES UNTIL 145 PM
CDT...

At 1258 PM CDT, the strong thunderstorm was located 6 miles northwest
of Rutledge, or 8 miles northwest of Luverne, moving east at 20 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Greenville, Evergreen, Luverne, Georgiana, Brantley, McKenzie, Red
Level, Rutledge, Dozier, Gantt, Glenwood, Pine Apple, Petrey, I65 And
US 84 and Highland Home.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3153 8620 3135 8620 3139 8709 3205 8696
      3205 8686 3196 8686 3196 8641 3205 8640
      3205 8630 3197 8630 3196 8619 3189 8617
      3179 8620 3179 8615 3166 8615 3166 8616
      3162 8618 3162 8615 3154 8614
TIME...MOT...LOC 1758Z 268DEG 18KT 3181 8636

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 1:37 PM CDTSevere Thunderstorm WarningMOBCrenshaw33 min
Aug 4, 1:42 PM CDTSpecial Weather StatementMOBMobile48 min
Aug 4, 2:00 PM CDTAreal Flood AdvisoryMOBMobile3 hr
Aug 4, 2:19 PM CDTSevere Thunderstorm WarningMOBButler, Crenshaw41 min
Aug 4, 3:46 PM CDTSpecial Weather StatementMOBButler, Wilcox59 min
Aug 4, 4:04 PM CDTSpecial Weather StatementMOBChoctaw56 min
Aug 4, 4:20 PM CDTSpecial Weather StatementMOBWilcox40 min
Aug 4, 6:12 PM CDTSpecial Weather StatementMOBConecuh48 min
Aug 4, 6:53 PM CDTSevere Thunderstorm WarningMOBWashington52 min
Aug 4, 1:40 PM CDTSpecial Weather StatementMOBEscambia, Santa Rosa50 min
Aug 4, 1:45 PM CDTSpecial Weather StatementMOBEscambia60 min

Nearby

Special Weather Statements in Alabama, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.